Alert archive / Alabama / Flash Flood Warnings in 2020

Flash Flood Warning 11, NWS Huntsville, AL

April 12, 2020DeKalb County, Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Apr 12, 2020, 6:52 PM CDT for DeKalb County, Marshall County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2020, 6:52 PM CDT (23:52 UTC)
Expired
Apr 12, 2020, 9:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties DeKalb County, AL, Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 12, 3:22 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 12, 3:22 PM CDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
322 PM CDT Sun Apr 12 2020

.NEAR TERM...(Tonight)
Issued at 322 PM CDT Sun Apr 12 2020

A storm system taking shape over the eastern plains continued to
deepen over the Arkansas region. It was in part being powered by a
rapidly moving upper trough, that was taking on a neutral negative
tilt as it approaches the forecast area. A warm front extending east
of the surface low was approximately across the I-20 corridor of
MS/AL, moving northward. A more moist and unstable atmosphere south
of this boundary should spill across the Tennessee Valley during the
course of this afternoon and evening. This increase in more surface
based instability, going into a highly sheared environment east of
the developing cyclone, will maintain a good threat for strong to
severe convection into the evening. All modes of severe weather,
including damaging wind gusts, large hail and tornadoes are all
possible. Precipitable water amounts nearing 2 inches; this moisture
being squeezed out by very efficient rain making dynamics and upglide
will also result in locally very heavy rainfall, bringing a threat
of flash flooding and flooding as well.

The surface low will rapidly move to the NNE reaching the southern
Great Lakes by Monday morning. A cold front trailing south of this
low will sweep across the area from west to east this evening. The
passage of this boundary will end the severe weather threat and rain
chances as well. Colder air filtering in west of the front will
bring a cool change, with lows ranging from mid/upper 40s over NW
AL to the mid 50s NE AL. The low transitioning away from the region
will help relax the pressure gradient, with a Wind Advisory set to
expire at midnight.

.SHORT TERM...(Monday through Tuesday)
Issued at 322 PM CDT Sun Apr 12 2020

With the storm system exiting to the NE, a drier and cooler trend
will start a new work week. High temperatures will be a good 5-10
degree cooler than seasonable norms, in the upper 50s to mid 60s. NW
winds should relax into the afternoon as the low moves further away,
and high pressure builds in from the NW. Unlike the usual last frost
before Easter, looks like we have a few more frosty nights ahead this
week. Monday night will be one in some of the area (mainly our TN
counties) before sunrise Tuesday. For Tue, expect similar conditions
with highs only in the upper 50s to mid 60s again.

.LONG TERM...(Tuesday night through Saturday)
Issued at 322 PM CDT Sun Apr 12 2020

Given on-going shorter term issues, did not make many changes to the
longer term from what the blends offered. A weak system passing near
the region should bring lower end shower chances Tuesday night.
Colder air will follow, but not cool enough for frost before Wed AM.
A chilly midweek for middle April is expected with highs only in the
60s. A better chance for more widespread frosting before Thu AM, with
lows in the mid/upper 30s.

A gradual warm up to near seasonable weather should return on Friday.
But with the weekend approaching, another weak system will near the
area and bring more rain chances for the upcoming weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1227 PM CDT Sun Apr 12 2020

Several rounds of rain and thunderstorms are expected during the TAF
period. The first round at the start of the period will bring rain
and TSRA through 20z. After a brief break in thunderstorms, a
stronger band of thunderstorms will move from SW to NE between 23z to
03z. Gusty winds up to 35 kts is possible along with CIGS and VSBY
reductions into IFR criteria. Have also included wind shear in the
TAF with 50 kts not too far above the surface. Gradual improvement
overnight with a return to VFR by sunrise.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch until midnight CDT tonight for ALZ001>010-016.

     Wind Advisory until midnight CDT tonight for ALZ001>010-016.

TN...Flash Flood Watch until midnight CDT tonight for TNZ076-096-097.

     Wind Advisory until midnight CDT tonight for TNZ076-096-097.

&&

NEAR TERM...RSB
SHORT TERM...RSB
LONG TERM...RSB
AVIATION...GH

For more information please visit our website at
weather.gov/huntsville.
Hazardous weather outlook, Apr 12, 3:38 AM CDT, 15 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
338 AM CDT Sun Apr 12 2020

ALZ001>010-016-TNZ076-096-097-122300-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
338 AM CDT Sun Apr 12 2020

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

A severe weather outbreak is possible across the Tennessee Valley
region this afternoon and evening. All modes of severe weather will
be possible, including tornadoes, damaging winds and large hail.

Excessive rainfall of 2 to 3 inches, with a few areas receiving 4 to
5 inches, will result in an elevated threat of flash flooding. A
Flash Flood Watch is in effect from Noon through Midnight.

A Wind Advisory is in effect from Noon through Midnight, with
sustained winds of 15 to 25 mph and gusts of 35 to 40 mph,
particularly in the higher elevations.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

No hazardous weather is expected at this time.

Rises on area rivers, creeks, and streams may produce flooding
this week as a result of rainfall on Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
expected this afternoon and evening.

Please relay any information about observed severe weather to the
National Weather Service while following all local, state, and CDC
guidelines.

In the hours before

Special weather statement, Apr 12, 4:04 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Huntsville AL
404 PM CDT Sun Apr 12 2020

ALZ001>005-122145-
Lawrence AL-Lauderdale AL-Franklin AL-Limestone AL-Colbert AL-
404 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...NORTHERN
LIMESTONE...SOUTHEASTERN COLBERT...NORTHEASTERN FRANKLIN AND NORTHERN
LAWRENCE COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lexington to Littleville. Movement was
northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Athens, Russellville, Rogersville, Ardmore, Town Creek, Littleville,
Leighton, Courtland, North Courtland and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
line of storms has passed.

&&

LAT...LON 3451 8780 3500 8730 3499 8679 3467 8709
      3468 8711 3466 8711 3455 8721
TIME...MOT...LOC 2102Z 232DEG 84KT 3500 8728 3460 8766

25
Special weather statement, Apr 12, 4:19 PM CDT, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
419 PM CDT Sun Apr 12 2020

ALZ003-004-122145-
Lawrence AL-Franklin AL-
419 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHERN LAWRENCE COUNTIES UNTIL 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Russellville, moving east at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moulton, Phil Campbell, Newburg, Mt Hope, Speake, Tharptown, Bankhead
National Forest, Wren and Landersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3452 8768 3457 8711 3430 8711 3430 8731
      3431 8771
TIME...MOT...LOC 2119Z 251DEG 53KT 3447 8759

30
Special weather statement, Apr 12, 4:42 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
442 PM CDT Sun Apr 12 2020

ALZ004>007-122245-
Lawrence AL-Madison AL-Morgan AL-Limestone AL-
442 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MADISON...LIMESTONE...
MORGAN AND LAWRENCE COUNTIES UNTIL 545 PM CDT...

At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Courtland to near Needmore. Movement was
northeast at 60 mph. Because of consistent rainfall today, sub-
severe winds may cause trees to fall and damage nearby structures.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3499 8645 3431 8660 3431 8753 3435 8753
      3476 8731 3476 8727 3478 8728 3481 8722
      3484 8721 3500 8699
TIME...MOT...LOC 2141Z 238DEG 51KT 3468 8722 3426 8753

30
Local storm report, Apr 12, 4:45 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
445 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     LIGHTNING        4 ESE PETERSBURG        35.29N 86.59W
04/12/2020                   LINCOLN            TN   EMERGENCY MNGR

            STRUCTURE FIRE REPORTED DUE TO LIGHTNING
            STRIKE.

&&

TPB
Special weather statement, Apr 12, 5:18 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Huntsville AL
518 PM CDT Sun Apr 12 2020

ALZ016-122300-
Cullman AL-
518 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 600 PM
CDT...

At 517 PM CDT, Doppler radar was tracking a strong thunderstorm over
Smith Lake, or 8 miles southeast of Arley, moving northeast at 50
mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Cullman, Hanceville, Good Hope, Holly Pond, Dodge City, Baldwin,
Vinemont, Baileyton, West Point and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8711 3431 8711 3430 8654 3417 8656
      3412 8660 3408 8670 3405 8668 3406 8671
      3403 8670 3395 8679 3394 8688 3391 8692
      3387 8692 3386 8696 3386 8699
TIME...MOT...LOC 2217Z 239DEG 44KT 3398 8714

25
Local storm report, Apr 12, 6:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
640 PM CDT SUN APR 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 ESE BOAZ              34.19N 86.14W
04/12/2020                   MARSHALL           AL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ON BETHSAIDA
            DRIVE.

&&

BCC

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:36 AM CDTFlash Flood WatchHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more24 hr
Apr 12, 8:13 AM CDTSpecial Weather StatementHUNColbert17 min
Apr 12, 8:53 AM CDTSpecial Weather StatementHUNColbert, Lauderdale37 min
Apr 12, 9:21 AM CDTRiver Flood WarningHUNLawrence71 hr
Apr 12, 9:22 AM CDTSpecial Weather StatementHUNLauderdale23 min
Apr 12, 9:46 AM CDTSpecial Weather StatementHUNColbert, Lauderdale29 min
Apr 12, 12:48 PM CDTSpecial Weather StatementHUNColbert, Franklin, Lauderdale42 min
Apr 12, 1:33 PM CDTSpecial Weather StatementHUNColbert, Lauderdale27 min
Apr 12, 2:48 PM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Apr 12, 3:35 PM CDTSevere Thunderstorm WarningHUNFranklin55 min
Apr 12, 4:04 PM CDTSpecial Weather StatementHUNLimestone41 min
Apr 12, 4:19 PM CDTSpecial Weather StatementHUNLawrence26 min
Apr 12, 4:42 PM CDTSpecial Weather StatementHUNLawrence, Limestone, Madison, Morgan63 min
Apr 12, 5:18 PM CDTSpecial Weather StatementHUNCullman42 min
Apr 12, 5:27 PM CDTSevere Thunderstorm WarningHUNCullman33 min
Apr 12, 5:39 PM CDTAreal Flood WarningHUNColbert, Lauderdale3 hr
Apr 12, 6:02 PM CDTAreal Flood WarningHUNLawrence, Limestone, Morgan12 hr
Apr 12, 6:24 PM CDTTornado Warning Tornado observedHUNDeKalb, Marshall36 min
Apr 12, 6:31 PM CDTAreal Flood WarningHUNMadison12 hr

Nearby

Flash Flood Warnings in Alabama, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.